Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS St. Louis, MO

August 26, 2003Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 26, 2003, 8:13 PM CDT for Brown County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 8:13 PM CDT (01:13 UTC)
Expired
Aug 26, 2003, 9:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Brown County, IL

The radar

The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2299 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 270113
SVRLSX
ILC009-270200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO EVERE THUNDERSTORMS...ONE JUST EAST OF SLOAN SPRINGS STATE
  PARK AND THE OTHER 10 MILES NORTH OF MOUNT STERLING. THESE STORMS  
  ARE MOVING EAST AT 20 MPH. THE   PRIMARY THREAT FROM THIS STORM
  WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT STERLING
  VERSAILLES

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4009 9093 3984 9091 3984 9054 4010 9068

$$
PEDIGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:50 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 3:50 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT TUE AUG 26 2003

.DISCUSSION...
OVRALL...GOING FCST TRENDS LK QUITE GD IN THE SHORT TERM SO ONLY A
FEW...MNLY COSMETIC...CHGS RQRD.  MDLS ARE STILL HVG A TUF TIME
RESOLVING EXACT LOCATION OF THE FNTL BNDRY LTR TNGT THRU WED.  STILL
BLV THAT THE MORE N PLACEMENT OF ETA IS BEST...BUT WITH CNVTN
GROWING OVR N MO ATTM ITS CERTAINLY PSBL THAT OUTFLO WL AID THE SWD
PUSH OF THE WNDSHIFT.  WL PLAY PCPN THRUOT NGT WITH THIS FNT/BNDRY
ALG-N OF I-70.  AMS STMS HV BEEN ABLE TO EVADE S ZNS SO FAR THIS
AFTN...BUT WL KP ISOLD MENTION GOING INTO THE EVE HRS.   COMBO OF
FNT/OUTFLOWS/AND VRY UNSTBL AMS WL KP CHC TYPE POPS GOING THRU WED
AFTN.

AS FAR AS TEMP TRENDS ARE CONCERNED...THIS AFTNS READINGS IN THE
VCNTY OF FNT GIVE CREDENCE TO THE THINKING THAT MOS MAX TEMP FCSTS
CONT TO RUN TOO COOL.  GOING FCSTS HV ALREADY MADE A 5-9 DEGREE
UPWARD ADJ TO MOS FOR BOTH WED AND THU...AND SEE NO REAL REASON TO
QUIBBLE WITH THESE NUMBERS.  HWVR...THESE VALUES ARE A CPL OF
DEGREES COOLER THAN THOSE OF TDA...WHICH SHUD BE JUST ENUF TO KP
HEAT INDEX BLO CRITICAL VALUES.  STILL PLENTY HOT AND HUMID FOR LT
AUG...AND LTR SHIFTS WL HV TO REEVALUATE THESE VALUES.

WL CONT AMS-TYPE POPS OVR AREA ON THU...BUT CERTAINLY APRS THAT BEST
CHC FOR MUCH NEEDED RAIN WL HOLD OFF UNTIL LT THU NGT-SAT NGT...AS
ADVERTISED FNT MAKES ITS WAY INTO AREA.   CONSENSUS IS THAT SLOWER
ETA SOLN IS BEST WITH THIS FTR...AND WL TREND TEMPS/PCPN THRT
ACCORDINGLY.  MEDIUM RANGE MDLS HV NOT BEEN REAL CONSISTENT WITH THE
EXACT EVOLUTION OF THE FROPA ACR REAGION...AND THE LATEST RUNS NOW
GENERATE A WV ALG THE FNT WHICH HOLDS UP THE FNT AND KPS PCPN GOING
MUCH LONGER.  WONT TOTALLY BITE ON THIS SOLN GIVEN THE LACK OF RUN
TO RUN CONSISTENCY...BUT HV HV ALTERED FCST FOR SAT/SAT NGT TO INCL
SHWRS/TSRA THRUOUT ENTR AREA...AND WL ALSO HANG ONTO PCPN IN E AREAS
INTO ERY SUN.

NOT ONLY WL THE FNT BRING MUCH NEEDED RAIN...BUT IT SHUD ALSO BRK
THE BACK OF THE LATEST HEAT WV.  DIDNT GO QUITE AS COOL AS LTST
XTNDD GUID...BUT DID SHAVE A FEW DEGREES OFF OF ERYR TRENDS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

TRUETT
Hazardous weather outlook, Aug 26, 6:20 AM CDT, 13 hours 53 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR NORTHEAST...CENTRAL AND
EAST CENTRAL MISSOURI AS WELL AS FOR PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.  HIGH TEMPERATURES THIS AFTERNOON RANGING
BETWEEN 97 AND 102 DEGREES WILL COMBINE WITH THE HIGH HUMIDITY TO
PRODUCE HEAT INDEX VALUES OF 105 DEGREES OR HIGHER IN THE ADVISORY
AREA.

THERE IS A SLIGHT RISK OVER SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEAST MISSOURI AND CENTRAL ILLINOIS.  A WEAK COLD
FRONT OVER IOWA WILL MOVE SOUTH INTO THE VERY WARM AND UNSTABLE AIR
OVER MISSOURI AND ILLINOIS.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FRONT.  A FEW OF THESE STORMS MAY PRODUCE HAIL UP
TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES ON WEDNESDAY AND THURSDAY ARE NOT EXPECTED TO BE AS
EXTREME AS A WEAK COLD FRONT MOVES INTO THE AREA. HOWEVER...
TEMPERATURES ARE STILL EXPECTED TO BE HOT WITH HIGHS WEDNESDAY AND
THURSDAY IN THE LOWER TO MID 90S.  HEAT INDEX READINGS ARE FORECAST
TO CLIMB INTO THE 95 TO 105 DEGREE RANGE.

A WEAK COLD FRONT MAY PRODUCE A FEW THUNDERSTORMS OVER NORTHEAST
MISSOURI AND PARTS OF ILLINOIS WEDNESDAY.  HOWEVER...A STRONGER COLD
FRONT WILL BRING A BETTER CHANCE OF SHOWERS AND STORMS TO THE AREA
LATE THURSDAY NIGHT...FRIDAY...AND FRIDAY NIGHT.  BY SATURDAY...THE
THREAT OF STORMS WITH THIS FRONT WILL BE CONFINED TO SOUTHEAST
MISSOURI AND SOUTH CENTRAL ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND TONIGHT OVER
NORTHEAST MISSOURI AS WELL AS CENTRAL ILLINOIS.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:08 PM CDTSevere Thunderstorm WarningLSXBrown52 min
Aug 26, 9:38 PM CDTFlash Flood WarningLSXAdams, Brown4 hr
Aug 26, 11:29 PM CDTSevere Thunderstorm WarningLSXGreene61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.